Can you "explode" from CDiff

  1. Okay, I know Cdiff when its serious becomes pseudomembranous colitis, and I had a pt. with this. He was newly paraplegic from a trauma a few weeks earlier, prob. had multiple abx and was in a ltc center for "rehab" and when we got him he was bloated, coughing frequently,more like gagging,and had fx. yellow runny mucousy you know the type stool. Put on the usual flagyl and some other abx.

    What I didn't know about / why and could not get an answer to, is why was his scrotum swollen to the size of one large one and then within two days his penis also was swollen. I noted it, told the next shift, and left a note for the doc. The pt. cannot feel below the waist and I know he has compromised blood flow, etc. But what was I missing here? What would you have done?? By the time I get back he will likely be discharged, but its been eatin at me...

    Opinions? Let me have it, I can take it...
  2. Visit Fairlythere profile page

    About Fairlythere, RN

    Joined: Apr '06; Posts: 87; Likes: 7

    11 Comments

  3. by   Hoozdo
    Quote from Fairlythere
    Okay, I know Cdiff when its serious becomes pseudomembranous colitis, and I had a pt. with this. He was newly paraplegic from a trauma a few weeks earlier, prob. had multiple abx and was in a ltc center for "rehab" and when we got him he was bloated, coughing frequently,more like gagging,and had fx. yellow runny mucousy you know the type stool. Put on the usual flagyl and some other abx.

    What I didn't know about / why and could not get an answer to, is why was his scrotum swollen to the size of one large one and then within two days his penis also was swollen. I noted it, told the next shift, and left a note for the doc. The pt. cannot feel below the waist and I know he has compromised blood flow, etc. But what was I missing here? What would you have done?? By the time I get back he will likely be discharged, but its been eatin at me...

    Opinions? Let me have it, I can take it...
    Sounds like he is fluid overloaded to me, complete with lung congestion (pleural effusion). If his bowel exploded, he would be one very sick dude with peritonitis, lots of pain, and a fever. I hope his flagyl was PO because IV flagyl won't work. Actually, the best tx for C. Diff is PO vancomycin.
  4. by   jmgrn65
    Edema of scrotum and penis, is not that uncommon for sick patients. It is dependant edema, 3rd spacing. There isn't much you can do sometimes you can elevate the scrotum or place ice packs on it. He probably is edematous everywhere else also, so when he is more mobile and the excess fluid is taken off the swelling will go down.
  5. by   KellieNurse06
    Hmmm..There is actually an article in the newest magazine "nursing made incredibly easy" and there was something about fluids with the intestines.......bowel edema I believe it is....
    Does he have ascites from the edema????I know what it was called......intra abdominal hypertension.....and it was checked with an IAP bladder pressure monitor...
    It said something along thelines of the fluid can affect heart , lungs, etc.......which is pretty basic knowledge anyway from nursing..........If you can get your hands on the magazine.....maybe that can give you some idea?????? I don't think a person can explode per say from C Diff........ya they explode alright but in the other way....lol!
    It does sound like fluid overload too to me.............but then again I am no doc...only a student....:uhoh21:

    oh ya......something that keeps CDiff at bay....is Culturelle, or Acidophilus given on a regular basis everyday.....my daughter gets CDiff from antibiotics everytime...and this stuff really works.......she hasn't had it in a long long time since being put on that.........maybe ask about this for your patient???? Just a suggestion.....
    Last edit by KellieNurse06 on Sep 2, '06
  6. by   begalli
    Yep, scrotal edema....3rd spacing, seen it too many times to count. I have always gently elevated the area with a few folded pillowcases placed under the scrotum. Sounds like this poor guy is septic.
  7. by   Fairlythere
    Yeah, the third spacing I forgot about, obviously his epithethial cells were damaged and he has much fluid in the abdomen, never really saw the rest before but Im new and it makes sense. However, WHY DO YOU SAY IV FLAGYL DOESNT WORK?? Curious cause I had at least three pts on it. IV Metronidazole.

    Also I wonder if his fluids were isotonic or hypertonic cause his potassium dipped to critical low by day three.
  8. by   Tweety
    Flagyl is one of those drugs that works very well in the GI track, not all do, and is po is the preferred way of treating C.Diff. because it goes where the problem is rather than systemically which doesn't act directly inside the GI tract where the problem is.
  9. by   Fairlythere
    Oh duh, That makes a lot of sense Tweety, thanks. Come to think of it the poor guy was on clear liqs but had been on NPO so that was why he had been IV, but I think retrospectively the whole thing was probably handled wrong. He was so fluid overloaded and edematous. Seems the priority would have been to reduce the third spacing because his potassium was down to 2.6 by day three so it had all shifted out, yet they ordered more fluid -NS with potassium. Seems they'd want to give a fluid that would pull the fluid back into the cells which would have pulled the potassium back also and giving extra could be hard on the heart.

    I guess I should stop trying to diagnose and worry about my part in the whole treatment plan. I just feel so helpless sometimes dont you all??
  10. by   NRSKarenRN
    great powerpoint outline: sodium and body water excess

    with trauma, protein stores great disrupted, patients given iv albumin often have resolution of third shift spacing resolved in a day or 2 if overall condition improving. is this still being done still listed in above powerpoint.
    careful eye on potassium, sodium and magnesium too.


    yes bowel can explode leading to peritonitis and death if not caught in time. a staff members sister of died this way 5 months ago, complication of cancer tx.

    getting "c diff" under control - rnweb

    emedicine - clostridium difficile colitis

    Last edit by NRSKarenRN on Sep 5, '06
  11. by   P_RN
    My best friend's sister also had a visceral tear. She died within 12 hours of admission. It sounds like your patient may have the same or very similar. Has anyone suggested a rectal tube? Like Tweety said Flagyl has to go one on one with the cdiff ergo the oral route.
  12. by   leslie :-D
    Quote from Hoozdo
    Sounds like he is fluid overloaded to me, complete with lung congestion (pleural effusion). If his bowel exploded, he would be one very sick dude with peritonitis, lots of pain, and a fever. I hope his flagyl was PO because IV flagyl won't work. Actually, the best tx for C. Diff is PO vancomycin.
    according to the links karen provided, po & iv flagyl are both effective; and po vancomycin as well. iv vancomycin is totally ineffective.

    leslie

    eta: in severe cases of c-diff, hypoalbuminemia does indeed lead to anasarca.
    thanks for those links karen.
    Last edit by leslie :-D on Sep 5, '06
  13. by   NRSKarenRN
    [quote=earle58]anasarca.
    quote]

    :smackingf

    That's the term was trying to think of this AM.

close